Implant and combined pills

combined-pill

#1

Hi I’ve been researching a lot about this but somehow didn’t get any answer so I’ve decided to join here. I wanna ask about implant and combined pill (Rigevidon) taken at the same time. I had my implant done November 2019 and was having a spotting for 2 months. I went to my Dr to ask for advise and then she gave me combined pill called Rigevidon to stop the spotting and I took it for 3 months. At first I took it for 21 days and stop for 7 days and took again until I finished it just like what I’ve told to do so. However, the pill was meant to stop me from having spotting/ bleeding after taking this but when I’ve finished the pills I then started having bleeding and I don’t understand why. Could you please explain this to me?
Thank you


#2

Hello @Kat

Many thanks for your question. Irrregular bleeding is common on the implant. The first thing to do is usually to check for other causes - pregnancy test, infection screen and make sure that you are up to date with your smears if you are old enough to be part of the cervical screening programme. If that is all fine then you can use the combined pill. This does not really solve the problem, it just gives you a break. Since bleeding on the implant can settle with time, it just gives people some relief from the bleeding while they wait for it to settle. Having said if you are having irregular bleeding on the implant 3 months after it was fitted then you are likely to continue to have irregular bleeding.

The pill is only really supposed to be used in this way for 3 months or so. So if the bleeding on the implant continues to bother you then it is probably wise to switch to a different method of contraception.

Many thanks

Paula


#3

Thanks Dr Paula. But would it be okay if I take the combined pill again for 3 months (as I’m taking it now) and stop after it and will then wait for the bleeding cause of the implant to settle itself? Or would be bad ? And also, does it really take a year for my bleeding to stop due to the implant or I’ll just have irregular bleeding?

Lastly, if I keep taking the combined pill whilst i have the implant would it affect me in the future? ( like if I decided to have a baby)

Thank you.


#4

Hello Kat

There is no harm to continue to take the combined pill for another 3 months. There is just not much benefit because whatever the bleeding pattern is at 3 months is likely to continue.

The bleeding pattern on the implant does not tend to improve over time after the first 3 months.

Hope helpful

Paula